Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2009, 6:43 PM MST for Graham County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2009, 6:43 PM MST (01:43 UTC)
- Expired
- Jul 8, 2009, 7:30 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Graham County, AZ
The radar
The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2808 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 090143 SVRTWC AZC009-090230- /O.NEW.KTWC.SV.W.0016.090709T0143Z-090709T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 643 PM MST WED JUL 8 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA... * UNTIL 730 PM MST * AT 641 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF FORT GRANT...OR 21 MILES WEST OF SAFFORD...AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BONITA AND FORT THOMAS PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3313 10991 3253 10987 3254 11045 3293 11044 TIME...MOT...LOC 0143Z 248DEG 11KT 3273 11004 $$
2 follow-up statements
000 WWUS55 KTWC 090201 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 701 PM MST WED JUL 8 2009 AZC009-090230- /O.CON.KTWC.SV.W.0016.000000T0000Z-090709T0230Z/ GRAHAM AZ- 701 PM MST WED JUL 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR WESTERN GRAHAM COUNTY... AT 658 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM 9 MILES NORTH OF FORT GRANT...OR 17 MILES WEST OF SAFFORD...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 60 MPH. IN ADDITION...THIS STORM IS ALSO PRODUCING VERY HEAVY RAINFALL... WITH FLASH FLOODING ALONG NORMALLY DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS LIKELY. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 715 PM MST. LAT...LON 3313 10991 3253 10987 3254 11045 3293 11044 TIME...MOT...LOC 0159Z 248DEG 14KT 3275 10997 $$
000 WWUS55 KTWC 090229 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 729 PM MST WED JUL 8 2009 AZC009-090236- /O.EXP.KTWC.SV.W.0016.000000T0000Z-090709T0230Z/ GRAHAM AZ- 729 PM MST WED JUL 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRAHAM COUNTY WILL EXPIRE AT 730 PM MST... ALTHOUGH THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING ACROSS WESTERN GRAHAM COUNTY WILL CONTINUE TO MERGE WITH ANOTHER STORM MOVING INTO GRAHAM COUNTY FROM EXTREME EASTERN PINAL COUNTY...THE STORM HAS WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 730 PM MST. HOWEVER...THIS MERGING VERY STRONG STORM WILL CONTINUE NEAR KLONDYKE...AND IS CAPABLE OF PRODUCING WINDS TO 50 MPH THROUGH 8 PM MST. LAT...LON 3313 10991 3253 10987 3254 11045 3293 11044 TIME...MOT...LOC 0226Z 248DEG 14KT 3278 11029 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:15 PM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 8, 2:15 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST WED JUL 8 2009 .SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN OVER NEW MEXICO THROUGH FRIDAY. LOW LEVEL MOISTURE REMAINS TRAPPED OVER SOUTHEAST ARIZONA...SO AT LEAST SOME AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED. BY FRIDAY...THE LINGERING MOISTURE WILL DWINDLE AS THE HIGH STRENGTHENS AND EXPANDS FROM THE SOUTHERN PLAINS INTO ARIZONA. THIS WILL SUPPRESS THUNDERSTORM DEVELOPMENT AND LEAD TO OPPRESSIVE HEAT THIS WEEKEND. THE DRIER PATTERN WILL BE BRIEF...WITH A MORE TYPICAL MONSOON FLOW PATTERN RESUMING BY EARLY NEXT WEEK. && .DISCUSSION...TSTMS ARE HAVING A MUCH HARDER TIME GETTING STARTED TODAY AS THE WARMING ALOFT TAKES ITS TOLL. HOWEVER WE HAVE BEGUN TO SEE SOME ORGANIZATION ALONG THE BORDER BETWEEN KOLS AND KDUG. DEWPOINTS HAVE HELD UP A LITTLE BETTER THAN I EXPECTED OVER THE SE 1/2...AND WITH THE SOMEWHAT MORE FAVORABLE S-SSE STEERING FLOW THIS AFTERNOON...IM A LITTLE NERVOUS ABOUT LOWERING POPS TOO MUCH. WILL MAKE SOME MINOR ADJUSTMENTS...THOUGH...ESPECIALLY W WHERE DEWPOINTS HAVE DROPPED THIS AFTERNOON AND SKIES REMAIN ALMOST FREE OF CU. NOT EXPECTING MUCH CHANGE IN THE LOW GRADE REGIME THU AS THE HIGH STRENGTHENS...PULLS RECYCLED MOISTURE N FROM THE SIERRA MADRES...AND KEEPS TEMPS ALOFT UNUSUALLY WARM. WEAK S FLOW USUALLY FAVORS THE RIM....AND SINCE THEY WILL BE A BIT COOLER ALOFT...WELL CARRY OUR HIGHEST POPS THERE. BY FRI...CIRCULATION AROUND THE SPRAWLING HIGH WILL TAP INTO A LARGE RESERVOIR OF EXTREMELY WARM AND DRY AIR ALOFT OVER TX AND ADVECT IT ACROSS SOUTHERN AZ. I WAS SKEPTICAL THAT WE WOULD DRY PRECIP WATERS DOWN TO 0.5 INCH THIS WEEKEND. BUT NOW THAT THE BLOB OF VERY HOSTILE AIR ALOFT IS THERE ON WATER VAPOR IMAGERY AND STARTING TO GET TAPPED...ILL BUY IN AND LOWER TO A NEAR SHUTDOWN FORECAST EXCEPT FOR A COUPLE OF STRAY MOUNTAIN-HUGGERS. THE GOOD NEWS IS THAT SURFACE DEWPOINTS WILL MIX DOWN INTO THE 40S. THE BAD NEWS IS THAT DRIER AIR IS EASIER TO HEAT UP. SO DESPITE RECENT MODEL SUGGESTIONS THAT THE UPPER HIGH WILL NOT BE AS STRONG OR DIRECTLY OVERHEAD...WE ARE STILL HEADING TOWARD A MOST UNWELCOME HEAT WAVE...WITH ADVISORY CRITERIA LIKELY TO BE MET OVER THE DESERTS AND OVERNIGHT LOWS STILL TOO WARM FOR COMFORT. WE HAVE A COUPLE OF DAYS BEFORE COMMITTING TO HEADLINES...BUT WILL CONTINUE TO HIGHLIGHT IN OUR HAZARDOUS WEATHER OUTLOOKS. ALTHOUGH MEX POPS SURE DONT SHOW IT...WE ARE SEEING MORE EVIDENCE THAT THE MONSOON WILL RETURN IN EARNEST AS EARLY AS MON -- ALMOST CERTAINLY BY TUE/WED. WE HAVE NOW HAD SEVERAL RUNS IN A ROW CALLING FOR THE MONSOON RIDGE TO MOVE INTO A TYPE-I SEVERE WEATHER PATTERN FROM THE FOUR CORNERS TO SOUTHERN PLAINS. THEY ARE ALSO CONSISTENT IN BRINGING A STRONG INVERTED TROUGH WESTWARD ACROSS NORTHERN MEXICO...WHICH WILL INDUCE UPPER LEVEL DIVERGENCE...COOLING AND MOISTENING OVER THE SE 1/2 OF THE STATE. AM CONCERNED THAT THE MODELS ARE NOT GOING TO CAPTURE THE MOISTURE INCREASE UNTIL IT IS TOO LATE. THAT IS A TYPICAL MODEL PROBLEM...BUT IT MAY BE MADE WORSE BY THE FACT WE ARE NOT RECEIVING MEXICAN UPPER AIR DATA. DESPITE THE LACK OF MODEL QPF...BOTH GFS AND ECMWF PROGS SHOW APPARENT CONVECTIVE BULLSEYES IN 500-200MB VORTICITY FIELDS AS EARLY AS MON...WITH THE FLOW GETTING LITTERED WITH THEM TUE AND WED. WHAT THIS MAY SUGGEST IS THAT OUR FIRST ROUND OF STORMS WILL BE RATHER DRY-ISH BUT ON THE STRONG SIDE. HAVE CONTINUED PREVIOUS TRENDS OF STARTING A GENERAL RAMPUP MON...WITH MID JULY CLIMO POPS BY WED. HAVE ALSO LOWERED HIGHS EARLY NEXT WEEK AS THE RIDGE WEAKENS AND SHIFTS NE. && .AVIATION...ALTHOUGH TSTMS HAVE BEEN SLOWER TO START TODAY...WE STILL EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DRIFT INTO THE VALLEYS LATE THE AFTERNOON AND EARLY THIS EVENING. THE GREATEST THREAT OF BRIEF IFR +TSRA AND GUSTS TO 40KTS WILL AGAIN BE AT KDUG AND KOLS... WITH A MUCH LOWER THREAT AT KTUS. OUTSIDE OF TSTMS...UPVALLEY WINDS OF 10-15KTS WILL CONTINUE THIS AFTERNOON... THEN TURN AROUND TO LIGHT DOWNVALLEY BY LATE EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT AS HUMIDITIES REMAIN QUITE HIGH. HOT AND DRIER WEATHER IS EXPECTED THIS WEEKEND WITH A REDUCED RISK OF THUNDERSTORMS AND WETTING RAINS. THAT COULD DRY FUELS RATHER QUICKLY...PARTICULARLY IN LOWER ELEVATIONS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 9:41 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 941 AM MST WED JUL 8 2009 AZZ019-029>035-091200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 941 AM MST WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER SANTA CRUZ... COCHISE...AND SOUTHEASTERN PIMA COUNTIES THIS AFTERNOON AND EVENING. WITH THE STORMS MOVING NORTHWEST AT 5 TO 10 MPH...SEVERAL OF THEM WILL PUSH NORTHWEST INTO GRAHAM...GREENLEE...SOUTHEAST PINAL... AND THE REST OF PIMA COUNTY LATE THIS AFTERNOON AND EVENING...BUT THEY WILL TEND TO FALL APART AS THEY DO SO. MUCH LIKE YESTERDAY... A COUPLE OF THESE STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME AND WIND GUSTS TO 50 OR 60 MPH. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS OR HEAVY RAINS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL GRADUALLY DIMINISH AS HIGH PRESSURE STRENGTHENS OVER ARIZONA AND NEW MEXICO. THIS STRENGTHENING HIGH WILL RESULT IN OUR FIRST SIGNIFICANT HEAT WAVE OF THE SUMMER... WITH HIGHS RANGING FROM 100 IN THE COCHISE COUNTY VALLEYS TO 116 IN THE WESTERN DESERTS. NIGHTTIME LOWS WILL ALSO BE UNUSUALLY WARM. IF THESE TEMPERATURES DO MATERIALIZE...HEAT ADVISORIES WOULD BECOME NECESSARY OVER MOST OF SOUTHEAST ARIZONA THIS WEEKEND. EMERGENCY MANAGERS AND HEALTH CARE OFFICIALS SHOULD BEGIN TO MAKE PREPARATIONS FOR THIS EXCESSIVE HEAT. THUNDERSTORM DEVELOPMENT WILL BE SUPPRESSED AND MAINLY LIMITED TO THE MOUNTAINS THIS WEEKEND...BUT BY EARLY NEXT WEEK A MORE FAVORABLE AND TYPICAL MONSOON FLOW PATTERN WILL RESUME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 8, 3:45 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 345 PM MST WED JUL 8 2009 AZZ035-082330- COCHISE COUNTY AZ- 345 PM MST WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 430 PM MST...FOR THE DRAGOON MOUNTAINS AND AROUND TOMBSTONE... AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER THE DRAGOON MOUNTAINS. THE STORM WAS PRODUCING VERY HEAVY RAINFALL AND SOME GUSTY WINDS. VERY LITTLE MOVEMENT WAS INDICATED BY RADAR. THE MAIN THREAT FROM THIS STORM WILL BE DEADLY LIGHTNING AND RUNOFF FROM THE HEAVY RAINFALL. ANOTHER STRONG THUNDERSTORM WAS NEAR TOMBSTONE AND WAS PRODUCING LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH. THIS AREA WILL CONTINUED TO BE MONITORED FOR A POSSIBLE FLASH FLOOD WARNING IF CONDITIONS WARRANT IT. LAT...LON 3187 11020 3202 10991 3181 10975 3164 11008 TIME...MOT...LOC 2239Z 151DEG 8KT 3186 10992
Special weather statement, Jul 8, 4:27 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 427 PM MST WED JUL 8 2009 AZZ035-082345- COCHISE COUNTY AZ- 427 PM MST WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY FOR THE DRAGOON MOUNTAINS AND AROUND TOMBSTONE WILL EXPIRE AT 430 PM MST... THE TWO STORMS THAT MERGED OVER CENTRAL COCHISE COUNTY BETWEEN TOMBSTONE AND THE DRAGOON MOUNTAINS HAD DECREASED IN INTENSITY. ALTHOUGH THESE STORMS HAD DIMINISHED SOME...THE LOCALLY HEAVY RAINFALL THEY PRODUCED WAS LIKELY CAUSING NORMALLY DRY WASHES TO EXPERIENCE HIGH FLOWS AND PONDING OF WATER ON AREA ROADS. AT 420 PM MST...RADAR WAS SHOWING OTHER STORMS DEVELOPING ACROSS MAINLY EASTERN COCHISE COUNTY. THESE STORMS WILL BE MONITORED CLOSELY THIS EVENING FOR POSSIBLE WARNING CONDITIONS. LAT...LON 3187 11020 3202 10991 3181 10975 3164 11008 TIME...MOT...LOC 2239Z 151DEG 8KT 3186 10992
Local storm report, Jul 8, 5:07 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FLASH FLOOD GREEN VALLEY 31.85N 111.01W
07/08/2009 PIMA AZ PUBLIC
SHERIFF CLOSED LA CANADA ROAD JUST SOUTH OF DUVAL MINE
ROAD DUE TO FLASH FLOODING AND DEBRIS.
&&
CKAHLERLocal storm report, Jul 8, 5:09 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
509 PM MST WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG GREEN VALLEY 31.85N 111.01W
07/08/2009 PIMA AZ NEWSPAPER
POWER LINES DOWN NEAR LA CANADA AND DUVAL MINE ROAD.
&&
CKAHLERLocal storm report, Jul 8, 6:18 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
618 PM MST WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD TUCSON 32.24N 110.94W
07/08/2009 PIMA AZ LAW ENFORCEMENT
SWIFT WATER RESCUE AT STONE AVE UNDERPASS NEAR 6TH
STREET.
&&
CKAHLERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima | 31 min |
| Jul 8, 5:40 PM MST | Flash Flood Warning | TWC | Pima | 95 min |
| Jul 8, 5:54 PM MST | Flash Flood Warning | TWC | Graham | 81 min |
| Jul 8, 6:20 PM MST | Severe Thunderstorm Warning | TWC | Graham | 25 min |
| Jul 8, 6:37 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Jul 8, 7:06 PM MST | Areal Flood Advisory | TWC | Graham, Pima, Pinal | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.